Jump to content
ACN Latitudes Forums

Recommended Posts

No question really, just a why does this keep happening?

 

DD 19 had IVIG Monday and Tuesday. Had headache and nausea second day. On Wednesday she fainted, had trouble walking and had headache and nausea. Her boyfriend took her to the ER. She was having an asthma attack so they nebulized her, gave her IV liquids and Zofram and something for pain.

 

This morning I was on way to work when she called. Went back home. Fever of 104.5, horrible headache, vomiting, leg pain. Took her to the ER--more Zofram, IV fluid, dilaudid. Did spinal tap and have admitted her to hospital pending blood culture and tap results. They consulted on treatment with Dr. L, who had ordered the IVIG.

 

This is her third hospitalization since May and she's already logged 15 days inpatient. Also something like her 12th or 13th trip to the ER since May--I've lost count and they all have become a blur. I'll remember this one for the med student who called me Mom twice. Also for the other med student who asked if I was the mother--so hard to tell she said as I looked so young. Hah! Defintely qualified for what is delicately called a woman of a certain age.

 

Not to discourage those with younger kids, but when does this all just end?

Link to post
Share on other sites

This was her first IVIG--lyme at this point has pretty much been ruled out. The doctors' big concern is aseptic meningitis. Spinal tap was clear for that but apparently big signs of infection. They didn't specify but pretty sure high CRP. They are doing echo and brain scan per Dr. L's recommendation.

Link to post
Share on other sites

Unfortunately, these are all side effects of the IVIG, its worse with High Dose. My son has it happen everytime, with every infusion. What premeds and postmeds did they administer? Our trick seems to be lots of fluids prior and after each day of infusion. High doses of Solumedrol, Vicodin, Benadryl & Zofran. He goes home on a Medrol Dose pak each time. This has seemed to control most of the headaches, etc. We do medicate with Vicodin and Benadryl as well post infusion. We have completed 4 HDIVIGs since July, feel free to pm if you have any other questions. He is due to be infused again this weekend. Hope she feels better soon!!!

Link to post
Share on other sites

This was her first IVIG--lyme at this point has pretty much been ruled out. The doctors' big concern is aseptic meningitis. Spinal tap was clear for that but apparently big signs of infection. They didn't specify but pretty sure high CRP. They are doing echo and brain scan per Dr. L's recommendation.

 

KO...not that you have to share with us...

BUt i would no let them go with "big signs of infection"

i would insist on copies of the labs.

Link to post
Share on other sites

Fixit,

 

DD is still in hospital. She did have aseptic meningitis. This happens I understand in 1 percent or so of those who get IVIG. But it resolves itself and though uncomfortable, particularly for head and back pain, it is not a big deal.

 

The big deal is that they found she has a fungal blood infection. It is unclear how she got this and whether it had anything to do with the IVIG. Blood infections are definitely not a known risk for IVIG. On the other hand, such infections almost never happen in people who are not otherwise severely immunocompromised (advanced HIV or cancer patients under treatment, or premature babies). The mortality rate is around 75% because the population getting it is generally quite sick already.

 

They narrowed the fungus down to candida yesterday. She had two rounds of IV amphotericin--a doctor friend told me they call this ampho-terrible because it rips up your insides--which was the only option before they knew what they were dealing with. But despite all the throwing up--she hasn't held down food for a week--it did get her to turn a corner yesteray. She is now on IV Flucanazole. She is begging to leave the hospital but that looks unlikely before Saturday.

 

This is her second life-threatening illness in six months--she was in the hospital for a week in May with necrotizing pneumonia. Since then she has had constant nausea, thrown up at least three times a week, had five asthma attacks that required nebulization in the ER, strep, possible myco p, and at least three fevers of unknown origin. I keep asking the doctors for an explanation as to how this can happen. I am getting answers like just bad luck or maybe her immune system is different (?). The normal immune panel she had was fine--she was slightly low in one of the IGG subclasses. Dr. L when she first saw her thought maybe lab error and had them run again, but still fine. I keep wondering if there is some more exotic immune test that should be run.

 

Jtsmom--I just saw your post. We got the zofran (which she has been receiving a lot IV during her hospital stay as well) and benadryl, but no vicodin or steroids. After this experience i amnot sure she'll agree to another of IVIG should it be needed. But if we do it, I am going to demand absolutely every protective measure available.

 

Ko's Mom

Link to post
Share on other sites

Much thanks to all--DD released yeterday after nine days in hospital. Her blood infection appears unrelated to the IVIG. In a way I think we were lucky that she got aseptic meningitis from the IVIG because that got us to the ER, which led to discovery of the blood infection earlier than what might have been the case. Dr. L tells me that IVIG actually is a treatment for those with sepsis, so the IVIG in fact may have helped her to fight it. On a positive note, all the many treating physicians were very accepting of the Pandas dx, especially the neurologists--this was particulary notable as they were adult not pediatric neurologists. Dr. L has done a lot of educating of the latter at Georgetown, but not specifically with the former.

Link to post
Share on other sites

I am wondering if it might make sense in your daughter's case to bring her to Mayo clinic or the like for a full work up - immune,etc the whole 9 yards. I know that they are probably not PANDAS friendly, and normally a major medical center is the furthest thing from my mind, but as you are already treating for PANDAS you wouldn't really need them to buy into that anyway. It just seems like your DD has so many complicated and serious symptoms perhaps there is something else at work here....

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...